Gadolinium Toxicity

Recent Viewpoints

Enter your email address to follow this blog and receive notifications of new posts by email.

Viewpoint Categories

Monthly Archives

Revised GBCA Product Labeling with Medication Guide is now available for all agents

As of April 26, 2018, the revised Product Labeling with the Medication Guide for all gadolinium-based contrast agents (GBCAs) were posted on the FDA’s website.  The FDA announced on December 15, 2017, that it was requiring GBCA manufacturers to revise product labeling and create a Medication Guide for each GBCA.  The purpose of the Medication Guide is to provide patients with information about gadolinium retention in the body so that they can make an informed decision before agreeing to have an MRI with contrast – an MRI with a gadolinium-based contrast agent.  Gadolinium (Gd) is a toxic metal and any amount that remains in the brain and other parts of the body has the potential to have a harmful effect.  While the linear GBCAs are the least stable, macrocyclic agents have been found to leave residual gadolinium in patients’ bodies as well.  The long-term effects of gadolinium deposition are still unknown; however, research is ongoing.

The Medication Guide for each agent mentions “many doses of gadolinium medicines” as a possible risk factor.  Gadolinium-based contrast agents are intravenously administered prescribed drugs that can have a toxic effect even after one dose of contrast.  Currently, no one knows why some patients become symptomatic after having one or more MRIs with a GBCA, while others do not.  However, it appears that everyone retains an unknown amount of gadolinium from each dose of a gadolinium-based contrast agent they receive.

Links to the new Product Labeling for each agent are provided below. (more…)

Preliminary report on DTPA chelation therapy to treat patients with Gadolinium Deposition Disease

The results of a chelation study using Ca-/Zn-DTPA to treat 25 patients diagnosed with Gadolinium Deposition Disease (GDD) will be published in the June 2018 issue of Investigative Radiology.  The complete article is not freely available to the public.  However, you can find the abstract of, “Intravenous Calcium-/Zinc-Diethylene Triamine Penta-Acetic Acid in Patients with Presumed Gadolinium Deposition Disease – A Preliminary Report on 25 Patients”, by Semelka et al. at https://www.ncbi.nlm.nih.gov/pubmed/29419708

According to the FDA, Calcium-DTPA (Ca-DTPA) and Zinc-DTPA (Zn-DTPA) are drug products that have been used for over 40 years to speed up excretion of the actinide elements plutonium, americium, and curium from the body.  Gadolinium (Gd) is a lanthanide series element that shares a number of chemical properties with actinides.  The purpose of the study was to determine if the FDA-approved actinide metal decorporation agents Ca-/Zn-DTPA could be beneficial for symptomatic patients with GDD who had retained gadolinium from the gadolinium-based contrast agents (GBCAs) that had been administered for their MRIs.   (more…)

NIH study finds unexpected leakage of gadolinium into eyes of stroke patients

On February 7, 2018, researchers from the National Institutes of Health (NIH) reported on the unexpected finding of gadolinium leakage into ocular structures (GLOS) in acute stroke patients after administration of a gadolinium-based contrast agent (GBCA).  “Blood-ocular barrier disruption in acute stroke patients” by Hitomi et al. is published in the journal Neurology.  Blood-ocular barriers (BOBS) protect the compartments of the eye.

NIH researchers performed baseline MRI scans with a gadolinium-based contrast agent on 167 stroke patients upon admission to the hospital and compared them to scans performed 2 and/or 24 hours later with fluid-attenuated inversion recovery (FLAIR) imaging.  The study found that gadolinium leakage was evident on post-contrast FLAIR images in 127/167 (76%) patients.  At 2 hours after administration of the GBCA, GLOS was more common in the aqueous chamber alone.  At 24 hours, GLOS was present in 121/162 (75%) patients, always involving the vitreous chamber, but also affecting the aqueous chamber in 6% of cases.

The authors concluded that GLOS is common in patients with acute stroke, and delayed GLOS was a marker for chronic vascular disease. They noted that the mechanism for acute GLOS remains uncertain but may be a remote effect of acute cerebral injury on the blood-ocular barrier.

It remains unclear whether gadolinium can enter the eye in healthy people.

Gadolinium has been detected in eyes before (more…)

FDA’s response to GBCA Safety Issues – More warnings and a Medication Guide

On December 19, 2017, the FDA issued an update to its Drug Safety Communication regarding brain retention of gadolinium-based contrast agents (GBCAs) used for MRIs.  Despite mounting evidence that GBCAs leave gadolinium in the brain, bones, and other tissues of all patients who undergo MRIs with contrast, the FDA has decided not to suspend the use of any GBCAs.  This is in stark contrast to the actions taken by the European Medicine’s Agency and the U.K.’s Medicines and Healthcare Products Regulatory Agency.   Those agencies suspended the use of the linear agents Magnevist, Omniscan, and OptiMark, while requiring changes to all GBCA product labeling. The Japanese Ministry of Health, Labour and Welfare restricted the use of non-specific linear GBCAs only to cases where there is no alternative and it also required changes to product labeling.

In its Safety Alert, the FDA acknowledged that “linear GBCAs result in more retention and retention for a longer time than macrocyclic GBCAs”.  However, the FDA concluded that “the benefit of all approved GBCAs continues to outweigh any potential risks”.  This action was taken despite “reports of adverse events involving multiple organ systems in patients with normal kidney function”.

In response to the issue of gadolinium retention, the FDA is requiring several actions to alert health care professionals and patients about gadolinium retention after an MRI using a GBCA.  These include requiring a new patient Medication Guide for each agent, providing educational information that every patient will be asked to read before receiving a GBCA, and taking actions that can help minimize problems.  The FDA is also requiring manufacturers of GBCAs to conduct human and animal studies to further assess the safety of gadolinium-based contrast agents.  Product labeling for all GBCAs must be changed to include new warnings and precautions.

Each GBCA will have a patient Medication Guide with agent specific information, and content that is required for all gadolinium-based contrast agents; the Medication Guide for MultiHance and ProHance have recently been released.  The Radiology Department of each institution will create educational handouts that every patient will be asked to read before signing the consent form for his or her MRI or MRA with a GBCA.

Patients must be fully-informed about potential risks. (more…)

%d bloggers like this: